How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Michael Salkin Your Own Question
Dr. Michael Salkin
Dr. Michael Salkin, Veterinarian
Category: Dog Veterinary
Satisfied Customers: 26245
Experience:  University of California at Davis graduate veterinarian with 44 years of experience
55012488
Type Your Dog Veterinary Question Here...
Dr. Michael Salkin is online now
A new question is answered every 9 seconds

I noticed my Siberian huskys snout this morning was swollen.

Customer Question

I noticed my Siberian huskys snout this morning was swollen. I kept and eye on him all day. The swelling seemed to go down, but now it appears that he has a lot of fluid in his neck. His eyes are red and droopy. When we pet him his tail won't raise. He keeps following us around, or standing by us whining. I gave him 75mg Benadryl, as I read you give 1 mg per pound. What is going on with my boy?
Submitted: 1 year ago.
Category: Dog Veterinary
Expert:  Dr. Michael Salkin replied 1 year ago.

The fluid represents dependent edema. It's the same fluid that was in the swelling in his snout and gravity has pulled it down into his neck. It should be reabsorbed within 24 hours as long as Wyatt's hypersensitivity reaction has abated. The reaction is called angioedema and occurs secondary to hypersensitivity to envenomation by flying insects or spiders (and snakes if they're a concern where you live), vaccination, food, drugs, and even environmental allergens such as pollens, molds, dust, and dust mites. Antihistamines such as Benadryl dosed at 1-2 mg/lb and repeated in 8-12 hours can be helpful. You shouldn't exceed 50 mg at any one dose. Excess dosing can result in paradoxical agitation (rather than the sedation expected with that antihistamine).

Please respond with further questions or concerns if you wish.